Alert archive / South Carolina / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Columbia, SC

February 9, 200816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this red flag warning at Feb 9, 2008, 2:54 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Feb 10, 2008, 9:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2008, 2:54 PM EST (19:54 UTC)
In effect from
Feb 10, 2008, 9:00 AM EST
Expired
Feb 10, 2008, 9:00 PM EST
In force
12 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KCAE 091954
RFWCAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EST SAT FEB 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
100400-
/O.UPG.KCAE.FW.A.0001.080210T1400Z-080211T0000Z/
/O.NEW.KCAE.FW.W.0001.080210T1400Z-080211T0200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
254 PM EST SAT FEB 9 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COLD FRONT WILL MOVE ACROSS THE REGION BY SUNDAY AFTERNOON.
THIS WILL ALLOW MUCH DRIER AIR TO SPREAD ACROSS CENTRAL SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA...WITH RELATIVE
HUMIDITY VALUES IN THE MID TO UPPER TEENS SUNDAY AFTERNOON. IN
ADDITION...WINDS WILL BE WEST NORTHWEST AT 15 TO 25 MPH WITH GUSTS
TO 35 MPH DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS82 KCAE 100111
RFWCAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EST SAT FEB 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
101100-
/O.CON.KCAE.FW.W.0001.080210T1400Z-080211T0200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
811 PM EST SAT FEB 9 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM EST
SUNDAY. 

A COLD FRONT WILL MOVE THROUGH CENTRAL SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA SUNDAY. FURTHER DRYING
WILL OCCUR BEHIND THIS FRONT. RELATIVE HUMIDITIES WILL LOWER INTO
THE MID TO UPPER TEENS SUNDAY AFTERNOON. ADDITIONALLY...WINDS WILL
BE WEST-NORTHWEST AT 15 TO 25 MPH WITH GUSTS TO 35 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS82 KCAE 100753
RFWCAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
253 AM EST SUN FEB 10 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
110200-
/O.CON.KCAE.FW.W.0001.080210T1400Z-080211T0200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
253 AM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

A DRY COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. AHEAD OF
THE FRONT...WINDS ARE EXPECTED TO INCREASE TODAY. WITH DRY AIR IN
PLACE...EXPECT RED FLAG CONDITIONS. RELATIVE HUMIDITIES WILL LOWER
INTO THE MID TO UPPER TEENS THIS AFTERNOON. IN ADDITION...WINDS
WILL BE WEST NORTHWEST AT 15 TO 25 MPH...WITH GUSTS TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS82 KCAE 102040
RFWCAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EST SUN FEB 10 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
110200-
/O.CON.KCAE.FW.W.0001.000000T0000Z-080211T0200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
340 PM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A WEAK COLD FRONT CURRENTLY MOVING ACROSS THE REGION WILL MOVE
OFFSHORE THIS EVENING. WINDS OF 20 TO 25 MPH SUSTAINED WITH GUSTS
TO 35 MPH WILL CONTINUE THROUGH SUNSET AS THE FRONT CROSSES THE
AREA. WINDS WILL BEGIN TO DIMINISH WITH SUNSET AND BY 9 PM WINDS
WILL BE 10 TO 15 MPH WITH A FEW HIGHER GUSTS AND AND RELATIVE
HUMIDITIES WILL HAVE RECOVERED TO 30 PERCENT OR GREATER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Feb 9, 12:44 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 9, 12:44 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1244 PM EST SAT FEB 9 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. ANOTHER
FRONT WILL CROSS THE AREA SUNDAY. HIGH PRESSURE WILL REBUILD
ACROSS THE AREA MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME HIGH THIN CLOUDS MOVING ACROSS THE AREA EARLY THIS MORNING AS
SHORT WAVE OVER MISSISSIPPI VALLEY MOVES EAST. WEAK COLD FRONT
WILL CROSS THE AREA THIS AFTERNOON...WILL GO WITH WARM MAV
GUIDANCE AS COLD AIR ADVECTION LAGGING BEHIND FRONT.  BOUNDARY
LAYER WIND CHART SUGGESTS A FEW GUSTS ABOVE 20KT BUT OVERALL
EXPECT WINDS TO REMAIN BELOW LAKE WIND ADVISORY CRITERIA WITH ONLY
WEAK COLD AIR ADVECTION EXPECTED.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
MEAN UPPER LEVEL TROUGH OVER THE GREAT LAKES AND NORTHEASTERN
STATES EARLY IN THE PERIOD. SHORT WAVE MOVES ACROSS CAROLINAS THIS
EVENING...APPEARS LOW LEVEL WINDS WILL BE INCREASING TOWARD
MORNING. COLD FRONT MOVES SLOWLY ACROSS THE REGION...MAY HANG UP
IN THE MIDLANDS WITH UPPER TROUGH DE-AMPLIFYING AND LIFTING
NORTHEAST. BEST COLD ADVECTION ACROSS NORTHERN MIDLANDS DURING THE
DAY. EXPECT DOWNWARD VERTICAL MOTION AND GOOD MIXING
SUNDAY. EXPECT CONDITIONS WILL BE DRIER THAN WHAT MAV MOS
GUIDANCE SUGGESTS. SURFACE SUSTAINED WINDS CLOSE TO 20 KT DURING THE
AFTERNOON WITH A FEW GUSTS TO 30 KT POSSIBLE. DOWNSLOPE
FLOW SHOULD NEGATE COLD ADVECTION SOMEWHAT SO WILL STAY ONLY
SLIGHTLY COOLER THAN MAV GUIDANCE FOR AFTERNOON TEMPERATURES. HIGH
PRESSURE AREA OVER THE REGION MONDAY...APPEARS WARM
ADVECTION/AIRMASS MODIFICATION DEVELOPING LATER IN THE DAY AS THE
SURFACE RIDGE MOVES OFF THE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STILL LOW CONFIDENCE IN THE LONG TERM FORECAST FOR MID-WEEK.
MODELS STILL NOT IN AGREEMENT AND THEIR ENSEMBLES SHOW A WIDE RANGE
OF SOLUTIONS. OPERATIONAL GFS STILL SHOWING SURFACE HIGH PRESSURE
MOVING OFF THE COAST MONDAY NIGHT WITH WARM AIR ADVECTION/ISENTROPIC
LIFT BEGINNING TUESDAY. LOW PRESSURE SYSTEM LIFTING OUT OF THE
GULF REGION CROSSING THE CAROLINAS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF QUITE A BIT FASTER THEN GFS IN TAKING THE LOW PRESSURE
SYSTEM THROUGH ON WEDNESDAY. WENT WITH CHANCE OF SHOWERS TUESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. HIGHEST POPS (AND CHANCE OF THUNDER) ON WEDNESDAY.
SURFACE RIDGING AND DRY WEATHER THURSDAY INTO FRIDAY. KEPT
TEMPERATURES ABOVE NORMAL...IN THE 60S, AND LOW MOSTLY IN THE 40S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WINDS WILL BE THE
MAIN CONCERN THROUGH THE TAF PERIOD..WITH WESTERLY WINDS AROUND 12
KNOTS WITH GUSTS TO AROUND 20 KNOTS CONTINUING THIS AFTERNOON. THE
WINDS WILL SUBSIDE TO AROUND 7 KNOTS FROM 00Z TO 14Z...THEN
INCREASE TO 12 KNOTS WITH GUSTS TO 20 AFTER 14Z. WITH THE DRIER
AIR AND WINDS CONTINUING MIXING OVERNIGHT DO NOT EXPECT ANY FOG TO
DEVELOP.

MVFR CEILINGS AND VSBYS POSSIBLE IN PRECIPITATION TUESDAY THROUGH
WEDNESDAY...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR GAZ040-063>065-077.

&&
Hazardous weather outlook, Feb 9, 5:01 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EST SAT FEB 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
501 AM EST SAT FEB 9 2008

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH SUNDAY.

BREEZY CONDITIONS ARE EXPECTED SUNDAY. A LAKE WIND ADVISORY MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:00 AM ESTFire Weather WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more11 hr
Feb 9, 3:46 PM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more29 hr

Nearby

Red Flag Warnings in South Carolina, 2008Red Flag Warnings in Georgia, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.